Winter Storm, Alexander
- When
- December 22, 3:00 PM CST to 9:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A powerful cold front swept through the region, with wind chills dropping to 20 to 30 below zero. These were the coldest wind chills observed in over 25 years across the region.
Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A powerful cold front swept through the region, with wind chills dropping to 20 to 30 below zero. These were the coldest wind chills observed in over 25 years across the region. Paducah, KY dropped down to a -21 wind chill, which was the coldest since February 3, 1996. The most extreme wind chills were from the evening of the 22nd to the morning of the 23rd, but wind chills as late as the morning of December 24th were often below minus 10. Actual air temperatures only reached the single digits above zero on the 23rd, which followed morning lows around 5 below. Peak wind gusts of 35 to 50 mph were observed during this event as well. The peak gust at Carbondale was 44 mph on the evening of the 22nd. The extreme cold was indirectly responsible for a number of structure fires caused by supplemental heating sources, such as space heaters. One hypothermia fatality was reported in Pulaski County. A 67-year-old male residing in a condemned structure with no utilities was found deceased. There were numerous reports of frozen water pipes that burst and flooded homes and other buildings. In Harrisburg, a nursing home roof collapsed due to busted water pipes. An underground water main burst in Carterville, leading officials to issue a boil water advisory for the city. An antique shop burned in Pinckneyville, and firefighters were hampered by low water pressure. On top of the extreme cold, one to three inches of snow fell. The highest amounts were in the Ohio River counties from Cairo to Metropolis and Golconda, where around 3 inches fell. Snowfall amounts elsewhere were from 1 to 2 inches. This snow and the accompanying flash freeze heavily impacted travel across the region. Despite relatively light traffic, there were numerous traffic mishaps.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 2:15 PM CST, 45 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
215 PM CST Thu Dec 22 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 215 PM CST Thu Dec 22 2022
The arctic front is moving through. The overall thinking hasn't
really changed. All of the forecast guidance continues to show
an uptick in precipitation efficiency this afternoon and evening
over our area as the system strengthens a bit. 2 to locally 4
inches of snow still seems a good bet, though it will be hard to
tell it as the snow blows around. Some guidance shows slightly
higher amounts across the Evansville Tri-State. For now will
monitor that closely and adjust if need be. The Winter Storm
Warning will continue as a multi-hazard high impact warning (vs.
strictly criteria based). The Wind Chill Warning will continue as
well with minimum wind chills -20 to -30 tonight, and -5 to -15
on Friday. Expect reduced visibilities in blowing snow and
hazardous travel conditions. Some guidance continues to hint at
limited elevated instability as well (a rumble of thunder?).
Confidence on that is rather low.
For Friday into Friday night, moisture moving through in the
cyclonic mid tropospheric flow regime will likely generate
considerable clouds and flurries during the day. Conditions
should improve Friday night.
Lows tonight will likely fall to just below zero many areas,
and struggle back up through the single digits on Friday.
.LONG TERM...(Saturday through Thursday)
Issued at 215 PM CST Thu Dec 22 2022
Models show surface high pressure building down through the Plains
on Saturday, becoming centered over the Gulf Coast states by Sunday
evening. Dry conditions are expected Christmas Eve Day through
Christmas Day as the very cold temperatures persist. Highs Saturday
will range from the upper teens in southwest Indiana, northwest
Kentucky and portions of southern Illinois, to the middle 20s in
southeast Missouri. With winds continuing from the west to
northwest at 10 to 20 mph, wind chill readings Saturday morning will
be in the -5 to -15 range. Winds will back off a little by the
afternoon, so we will then see wind chill readings from around zero
to 15 degrees above zero. Lows Christmas Eve night will drop into
the 3 to 10 degree range, with wind chills from 5 above to 10 below
zero. Highs Christmas Day will be 2 to 3 degrees warmer than
Saturday, and with lower wind speeds, wind chills will only be a few
degrees below the actual temperatures.
As the center of the high pushes eastward Sunday night, this will
allow a weak surface low to move from the Northern Plains into the
middle Mississippi valley by 18z Monday, accompanied by a weak upper
level trof. Winds will shift to the south Sunday night, and this
will help bring in a little moisture to work with for this system.
The south winds will help temperatures moderate quite a bit, with
readings going from from 5 to 15 degrees at daybreak to afternoon
highs in the upper 20s to around the freezing mark. We will have
slight chances of light snow Monday morning across our entire area,
then the small chances will be mainly confined to west Kentucky and
southwest Indiana Monday afternoon. No accumulations are expected.
For Monday night through Wednesday, high pressure will slide south
of our region as flow aloft becomes somewhat zonal. Surface flow
will remain southerly, and this will continue our warming trend with
seasonable readings across our region by Wednesday in the middle 40s
to around 50 degrees. By Wednesday night into Thursday, models show
a surface low over the Central Plains lifting a warm front across
the middle Mississippi and lower Ohio valleys. This will spread
rain chances across the PAH forecast area. Lows will be in the
upper 30s Wednesday night, with highs Thursday in the 50 to 55
degree range. Timing is still in question, but this overall just
looks like a light precipitation event.
&&
.AVIATION...
Issued at 215 PM CST Thu Dec 22 2022
Very poor flight conditions will prevail through the evening
behind an arctic front. Visibilities will be reduced in snow, or
where precipitation will change from rain to snow, with IFR/LIFR
conditions likely at times. Conditions will improve overnight once
the precipitation moves east. Winds will be high impact, from the
northwest 15 to 35 kts. The winds will persist through Friday
morning. However ceilings and visibilities will be improved.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 9 PM CST this evening for ILZ075>078-
080>086-088-089-092-093.
Wind Chill Warning from 6 PM this evening to noon CST Friday for
ILZ075>078-080>094.
Winter Storm Warning until midnight CST tonight for ILZ087-090-
091-094.
MO...Winter Storm Warning until 9 PM CST this evening for MOZ076-086-
087-100-107>112-114.
Wind Chill Warning from 6 PM this evening to noon CST Friday for
MOZ076-086-087-100-107>112-114.
IN...Wind Chill Warning from 6 PM this evening to noon CST Friday for
INZ081-082-085>088.
Winter Storm Warning until midnight CST tonight for INZ081-082-
085>088.
KY...Wind Chill Warning from 6 PM this evening to noon CST Friday for
KYZ001>022.
Winter Storm Warning until midnight CST tonight for KYZ001>022.
&&
CN/RSTHazardous Weather Outlook National Weather Service Paducah KY 1135 AM CST Thu Dec 22 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1135 AM CST Thu Dec 22 2022 /1235 PM EST Thu Dec 22 2022/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Winter Storm Warning and Wind Chill Warning are both in effect for the winter storm and cold forecast to affect the area. Refer to the Winter Weather Message product as well as the Decision Support Packet for details. This will be a high impact event. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Chill Warning is in effect for the entire forecast area through Friday. Refer to the Warning for details. .SPOTTER INFORMATION STATEMENT... Any snowfall or flash freeze reports will be greatly appreciated.
The national radar mosaic for the moment the first event began.
19 extreme cold/wind chill, 14 winter weather, 5 winter storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Pulaski | 2022-12-23 | 67 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064775, 1064776, 1064791, 1064792, 1064793, 1064777, 1064778, 1064779, 1064780, 1064781, 1064782, 1064783, 1064784, 1064785, 1064786, 1064787, 1064788, 1064789, 1064790, 1064833, 1064834, 1064835, 1064836, 1064837, 1064838, 1064839, 1064840, 1064841, 1064842, 1064843, 1064844, 1064845, 1064846, 1064847, 1064848, 1064849, 1064850, 1064851.